Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 12, NWS Jackson, KY

March 1, 2021Pike County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 1, 2021, 5:55 AM EST for Pike County, Kentucky. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 5:55 AM EST (10:55 UTC)
Expired
Mar 2, 2021, 1:00 PM EST
In force
31 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Levisa Fork at Pikeville (PKYK2). The gauge peaked at 36.19 ft at Mar 1, 2021, 4:00 PM EST.

actionminormoderate20304003/0103/0203/03
Action stage
28 ft
Minor stage
35 ft
Moderate stage
42 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03209500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

746 
WGUS83 KJKL 011055
FLSJKL

Flood Advisory
National Weather Service Jackson KY
555 AM EST Mon Mar 1 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Levisa Fork Big Sandy River at Pikeville affecting Pike County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 AM.

&&


KYC195-012300-
/O.NEW.KJKL.FL.Y.0012.210301T1055Z-210302T1800Z/
/PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
555 AM EST Mon Mar 1 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Levisa Fork Big Sandy River at Pikeville.
* From early this morning to Tuesday afternoon.
* At 5:00 AM EST Monday the stage was 29.0 feet.
* Action stage is 28.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river is expected to rise to a crest of 34.9 feet 
  this afternoon.
* Impact...At 35.0 feet, Low lying areas flood.

&&

LAT...LON 3732 8248 3754 8266 3760 8256 3736 8236

$$

GEOGERIAN
1 follow-up statement
310 
WGUS83 KJKL 011110 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
610 AM EST Mon Mar 1 2021

...The Flood Advisory is extended for the following rivers in 
Kentucky...

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

...The Flood Advisory is replaced with a River Flood Warning for the 
following rivers in Kentucky...

  Levisa Fork Big Sandy River at Pikeville affecting Pike County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.



Additional information is available at www.weather.gov.

The next statement will be issued |by 11 AM. 

&&


KYC195-011215-
/O.CAN.KJKL.FL.Y.0012.000000T0000Z-210301T1110Z/
/PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
610 AM EST Mon Mar 1 2021

...The Flood Advisory for the Levisa Fork Big Sandy River at 
Pikeville has been replaced...

The Flood Advisory is replaced by a river flood warning for
  the Levisa Fork Big Sandy River at Pikeville.
* At 5:00 AM EST Monday the stage was 29.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river is expected to rise above flood stage late 
  this morning and continue to a crest of 37.8 feet this evening. It 
  will then fall below flood stage by Tuesday morning.
  &&

LAT...LON 3732 8248 3754 8266 3760 8256 3736 8236

$$

KYC071-012315-
/O.EXT.KJKL.FL.Y.0009.000000T0000Z-210303T1800Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
610 AM EST Mon Mar 1 2021

...The Flood Advisory is now in effect until early Wednesday 
afternoon...

The Flood Advisory continues for
  the Levisa Fork Big Sandy River at Prestonsburg.
* Until Wednesday afternoon.
* At 5:45 AM EST Monday the stage was 37.7 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is expected to rise to a crest of 39.6 feet 
  this afternoon.
* Impact...At 40.0 feet, Minor flooding. River is at flood stage and 
  is 430 feet wide.

&&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 1, 12:25 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 1, 12:25 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1225 AM EST Mon Mar 1 2021

.UPDATE...
Issued at 1130 PM EST SUN FEB 28 2021

This actually makes the second forecast update that has been
issued so far this shift, but due to how busy we have been with
flooding, no AFD was issued with the previous update. The first
update removed the late afternoon period from the zone forecast
product, and freshened up the hourly forecast grids with the
latest hourly obs. For this update, the forecast was generally in
good shape with no major changes needed. A few tweaks were made to
the orientation and progression of a slow moving cold front and
the precipitation that is ongoing along it. The changes that were
made to the grids not significant, but the small changes that were
made did freshen up the current forecast products a bit. The
latest obs were again used to establish new trends in the hourly
forecast grids. The updated zones have already been issued.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 530 PM EST SUN FEB 28 2021

Late this afternoon, an upper level low was rotating across the
Hudson Bay region with a trough axis extending southwest into the
Southern Rockies while an upper level ridge as centered near the
southern tip of FL and extending north into the western Atlantic
and southwest into the southern Gulf of Mexico. Multiple
shortwaves in southwest flow were moving from the southern Plains
across the OH Valley and into the mid Atlantic states while a
more robust northern stream shortwave was working into the western
Great Lakes. At the surface, an area of low pressure was centered
in the upper peninsula of MI vicinity with a cold front trailing
south to near the confluence of the OH and MS Rivers and then
south and southwest into the Southern Plains. Meanwhile, a warm
front extended east across the OH Valley into the central
Appalachians. A sfc trough/differential heating boundary extended
from near Rockcastle County east to around Martin County with rain
cooled air in the lower 60s to the north and upper 60s to around
70 readings to the south.

Locally, convection was occurring near and just north of this
with torrential rainfall rates and probably a few wind gusts.
Copious amounts of moisture is being transported into the area at
low and mid levels. Divergence at 300 mb is analyzed across the
central portion of the area with some weak frontogenesis in the
925 to 850 mb layer. PW is in the 1.2 to 1.4 inch range at the
present time with the plume expected to shift southeast.
Instability remains on the limited side, and bulk shear is
generally overwhelming or not balanced with the instability.
There is some potential for convection to have more of a balance
of shear and instability further southwest over the next couple of
hours. However, the heavy rain rates on top of already saturated
ground remains the greatest concern with convection. Multiple
Flood Warnings and an embedded flash flood warning is in effect.
The heaviest rain axis over the next 3 hours should be from
Pulaski County east to near Jackson to Paintsville. As the cold
front approaches from the northwest and the shortwave trough moves
across the Great Lakes and then the 500 mb trough axis approaches
from the west tonight and into tomorrow, the axis of heaviest
rain will shift southeast this evening into tonight and eventually
become a bit more progressive.

The heavier rain tonight into early on Monday morning should
generally be from near the Mountain Parkway and points to the
south. The axis of heavier rain tonight should be from the Lake
Cumberland region east northeast near the Hal Rogers parkway and
Ky 80 corridor into Pike County. Thus, the threat for flooding or
flash flooding should increase through the evening in locations
further to the south and southeast not currently in a Flood
Warning or Flash Flood Warning. On top of all that, as the water
from the recent rounds of rain and rain tonight collects into the
larger creeks and area rivers, rivers across the region will
continue to rise or rise again. Some points in the KY basin and
Red River basin are already in flood and rainfall tonight should
lead to rises on the Cumberland with Barbourville and Williamsburg
most probable to reach or exceed flood stage. If rain were to be
linger a bit longer nearer to the VA border and east into the
Sandy than is currently expected, flooding could occur at
Pineville on the Cumberland, Jackson on the North Fk of the KY,
Paintsville on the Levisa Fk Big Sandy, and perhaps Hazard on the
KY.

Rain will taper off from northwest to southeast overnight as the
cold front pushes toward the crest of the Appalachians and then
well southeast of the area during the day on Monday as the 500 mb
trough axis shifts east of the area with height rises expected
from late Monday into Monday night. The threat for additional
flash flooding will diminish as convection diminishes later this
evening, but high water should persist on creeks and streams as
well as area rivers through the night and into Monday. A secondary
front should weaken as it sags into the OH Valley late Tue and
into Tue night, with sfc high pressure nosing into the area.

Behind the boundary on Monday, temperatures will be cooler a few
degrees below normal. Drier air moving into the area should lead
to a somewhat cold night Monday night with deeper northern and
eastern valley locations dipping into the lower 20s.

.LONG TERM...(Tuesday through Sunday)
Issued at 610 PM EST SUN FEB 28 2021

Overall, a fairly uneventful extended is in store. We begin Tuesday
under the influence of high pressure and a colder airmass that moved
in behind the cold front that passed during the short term.
Temperatures Tuesday will run slightly below seasonal normals from
the upper 40s to lower 50s. Models have come to better agreement for
the system impacting the region on Wednesday. An upper level
southern stream wave, initially over the Southern Plains, will be
traveling east, dampening as it does so. It looks to make it near
our area over Wednesday, supporting a low at the surface over the
Deep South. The general consensus is for the upper level wave and
associated surface features to be confined further south, keeping
most of the precip out of our area for the most part. There is still
some guidance suggesting some of this precip could make its way into
portions of our area, especially the southern portions. However, in
general, the trend has been further south and if this trend
continues the PoPs may need to be lowered further or shifted south.

Beyond Wednesday, things continue to look quiet thankfully. After a
brief time of warmer temperatures in the mid 50s Wednesday,
temperatures again cool down to slightly below seasonal norms as we
sit under an area of northwest flow. The flow begins to amplify
traveling towards the end of the period. An upper level low moves
over the Four Corners region by Friday. There is currently decent
agreement in keeping this low moving south as it weakens and travels
east, keeping any associated weather south of our area with it.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1225 AM EST MON MAR 1 2021

Light to moderate rain showers will continue across eastern
Kentucky through out the night, but should begin to finally taper
off between 10 and 12Z this morning. Conditions at the TAF sites
will vary widely, depending on the intensity of any passing rain
showers, and the amount of fog that occurs from time to time. IFR
to VLIFR VSBYs and CIGs will not be out of the question at this
the point. Once the rain begins to taper off early Monday morning,
conditions will steadily improve. We should begin to see MVFR
conditions by sun rise, and VFR conditions from 17Z onward for all
five TAF sites. Winds may pick up a bit during the afternoon from
the northwest at around 10KTs, with gusts to around 15KTs possible
at times. Clouds should steadily scatter out from north to south
through out the morning, giving way to partly cloudy conditions by
the end of the day.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM EST this morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...AR
SHORT TERM...JP
LONG TERM...HAS
AVIATION...AR
Hazardous weather outlook, Mar 1, 4:22 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
422 AM EST Mon Mar 1 2021

KYZ068-069-079-080-083>088-104-106>120-021230-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
422 AM EST Mon Mar 1 2021

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Flooding rain will exit the area around dawn. However, flooding of
rivers, creeks, and streams will continue today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding along portions of the Cumberland, Red, Kentucky, and Big
Sandy river basins will continue through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through today.

KYZ044-050>052-058>060-021230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, and Frenchburg
422 AM EST Mon Mar 1 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Flooding along portions of the Kentucky river will continue
through tonight. Some lingering flooding will also be seen along
creeks and streams today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding will continue along portions of the Kentucky river
through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through today.

KAS/HAL

In the hours before

Local storm report, Mar 1, 2:02 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
202 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     FLASH FLOOD      MCANDREWS               37.57N 82.27W
03/01/2021                   PIKE               KY   EMERGENCY MNGR

            WATER FLOWING OVER HIGHWAY 199.

&&

KAS
Local storm report, Mar 1, 2:11 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
211 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     FLASH FLOOD      3 NNW KIMPER            37.53N 82.37W
03/01/2021                   PIKE               KY   EMERGENCY MNGR

            HIGHWAY 194 FLOODED BELOW MEATHOUSE.

&&

KAS
Local storm report, Mar 1, 2:52 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
252 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      MARTIN                  37.57N 82.76W
02/28/2021                   FLOYD              KY   911 CALL CENTER

            2 TO 4 FEET OF WATER INUNDATING DOWNTOWN
            MARTIN. REPORTS OF NUMEROUS WATER RESCUES
            ACROSS THE COUNTY.

&&

KAS
Local storm report, Mar 1, 2:58 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
258 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLOOD            1 SSE LIBERTY ROAD      37.90N 83.29W
03/01/2021                   MORGAN             KY   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            SSE LIBERTY ROAD. HIGHWAY 460 SHUTDOWN DUE
            TO HIGH WATER AT MILE MARKER 15.

&&

KAS
Local storm report, Mar 1, 4:59 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     DEBRIS FLOW      1 E HAZARD              37.26N 83.18W
03/01/2021                   PERRY              KY   BROADCAST MEDIA

            MUD/ROCK SLIDE ON SKYLINE DRIVE IN HAZARD.

&&

KAS
Local storm report, Mar 1, 5:06 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
506 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      1 ESE BONANZA           37.69N 82.86W
03/01/2021                   FLOYD              KY   BROADCAST MEDIA

            RANGING WATER FLOWING DOWN ABBOTT CREEK ROAD
            WITH WATER RESCUES ONGOING.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:13 PM ESTRiver Flood WarningJKLMagoffin11 hr
Feb 28, 7:18 PM ESTSpecial Weather StatementJKLClay, Leslie, Owsley, Perry57 min
Feb 28, 7:49 PM ESTAreal Flood AdvisoryJKLClay, Floyd, Harlan, Knott, Knox, Laurel and 6 more34 min
Feb 28, 8:14 PM ESTAreal Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more3 hr
Feb 28, 8:16 PM ESTSpecial Weather StatementJKLKnott, Pike59 min
Feb 28, 8:17 PM ESTRiver Flood WarningJKLBreathitt56 hr
Feb 28, 8:22 PM ESTAreal Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 8 more3 hr
Feb 28, 8:22 PM ESTRiver Flood WarningJKLClay29 hr
Feb 28, 9:06 PM ESTRiver Flood WarningJKLJohnson61 hr
Feb 28, 9:11 PM ESTSpecial Weather StatementJKLMcCreary, Pulaski, Wayne49 min
Feb 28, 9:20 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne25 min
Feb 28, 9:30 PM ESTSpecial Weather StatementJKLLeslie45 min
Feb 28, 9:55 PM ESTSpecial Weather StatementJKLKnox, Laurel, McCreary, Whitley35 min
Feb 28, 10:02 PM ESTAreal Flood WarningJKLEstill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more9 hr
Feb 28, 10:18 PM ESTFlash Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more4 hr
Feb 28, 10:38 PM ESTSpecial Weather StatementJKLBell, Clay, Knox, Leslie52 min
Feb 28, 10:56 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more4 hr
Feb 28, 11:15 PM ESTFlash Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more4 hr
Feb 28, 11:18 PM ESTFlash Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 8 more4 hr
Feb 28, 11:28 PM ESTSpecial Weather StatementJKLHarlan32 min
Mar 1, 2:33 AM ESTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more15 hr
Mar 1, 2:38 AM ESTAreal Flood WarningJKLBreathitt, Estill, Jackson, Laurel, Lee, Magoffin and 5 more13 hr
Mar 1, 2:43 AM ESTAreal Flood WarningJKLFloyd, Johnson, Magoffin, Martin, Morgan, Pike13 hr
Mar 1, 2:48 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Jackson, Knott, Magoffin, Owsley and 1 more13 hr
Mar 1, 2:52 AM ESTAreal Flood WarningJKLBreathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more13 hr
Mar 1, 2:58 AM ESTAreal Flood WarningJKLBell, Clay, Floyd, Harlan, Jackson, Knott and 12 more13 hr
Mar 1, 3:02 AM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 4 more7 hr
Mar 1, 4:14 AM ESTRiver Flood WarningJKLPerry18 hr
Mar 1, 4:14 AM ESTRiver Flood AdvisoryJKLLetcher3 hr
Mar 1, 6:10 AM ESTRiver Flood WarningJKLPike17 hr
Mar 1, 6:50 AM ESTRiver Flood WarningJKLLetcher74 min
Mar 1, 8:08 AM ESTRiver Flood AdvisoryJKLLetcher6 hr
Mar 1, 8:18 AM ESTRiver Flood AdvisoryJKLHarlan12 hr
Mar 1, 8:38 AM ESTRiver Flood WarningJKLMagoffin17 hr
Mar 1, 10:05 AM ESTRiver Flood WarningJKLBell12 hr
Mar 1, 2:00 PM ESTAreal Flood WarningJKLMorgan3 hr
Mar 1, 3:38 PM ESTAreal Flood WarningJKLMagoffin, Morgan, Rowan44 hr
Mar 1, 3:59 PM ESTAreal Flood WarningJKLMartin, Pike25 hr
Mar 1, 4:03 PM ESTAreal Flood WarningJKLLeslie, Perry14 days
Mar 1, 5:42 PM ESTAreal Flood WarningJKLBreathitt9 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.